Alert archive / Kansas / Tornado Warnings in 2010
Tornado Warning 20, NWS Dodge City, KS
NWS Dodge City, KS issued this tornado warning at May 19, 2010, 7:20 PM CDT for Ford County, Gray County, Hodgeman County, Kansas. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2010, 7:20 PM CDT (00:20 UTC)
- Expired
- May 19, 2010, 7:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Ford County, KS, Gray County, KS, Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 21 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 7:33 PM CDT | TORNADO | 3 N Howell, KS | A TORNADO WAS REPORTED AT 102 AND GARNET ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 412 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
085 WFUS53 KDDC 200020 TORDDC KSC057-069-083-200045- /O.NEW.KDDC.TO.W.0020.100520T0020Z-100520T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 720 PM CDT WED MAY 19 2010 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN FORD COUNTY IN SOUTHWEST KANSAS... EAST CENTRAL GRAY COUNTY IN SOUTHWEST KANSAS... SOUTHWESTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS... * UNTIL 745 PM CDT * AT 715 PM CDT...STORM CHASERS AND TRAINED WEATHER SPOTTERS REPORTED A SMALL TORNADO 2 MILES SOUTHEAST OF CIMARRON. DOPPLER RADAR SHOWED THIS TORNADIC STORM MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... HOWELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN DODGE CITY. && LAT...LON 3795 10004 3772 10011 3780 10034 3791 10030 TIME...MOT...LOC 0019Z 287DEG 7KT 3783 10028 $$ FINCH
2 follow-up statements
554 WWUS53 KDDC 200036 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 736 PM CDT WED MAY 19 2010 KSC057-069-083-200045- /O.CON.KDDC.TO.W.0020.000000T0000Z-100520T0045Z/ HODGEMAN KS-GRAY KS-FORD KS- 736 PM CDT WED MAY 19 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHWESTERN FORD...EAST CENTRAL GRAY AND SOUTHWESTERN HODGEMAN COUNTIES UNTIL 745 PM CDT... AT 729 PM CDT...STORM CHASERS AND TRAINED WEATHER SPOTTERS REPORTED A TORNADO NEAR THE INTERSECTION OF GARNETT ROAD AND 102 ROAD OR ABOUT 2 MILES NORTHWEST OF HOWELL. DOPPLER RADAR SHOWED THIS TORNADIC STORM MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... HOWELL... MAINLY RURAL AREAS OF EASTERN GRAY...NORTHWESTERN FORD AND SOUTHWESTERN HODGEMAN COUNTIES. HAIL AS LARGE AS NICKELS IS POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPEAT...A TORNADO IS CONFIRMED WITH THIS STORM. TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 3795 10004 3774 10011 3780 10026 3791 10024 TIME...MOT...LOC 0032Z 280DEG 14KT 3782 10021 $$ FINCH
943 WWUS53 KDDC 200044 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 744 PM CDT WED MAY 19 2010 KSC057-069-083-200054- /O.EXP.KDDC.TO.W.0020.000000T0000Z-100520T0045Z/ HODGEMAN KS-GRAY KS-FORD KS- 744 PM CDT WED MAY 19 2010 ...THE TORNADO WARNING FOR NORTHWESTERN FORD...EAST CENTRAL GRAY AND SOUTHWESTERN HODGEMAN COUNTIES WILL EXPIRE AT 745 PM CDT/645 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS AND SMALL HAIL ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3795 10004 3774 10011 3780 10026 3791 10024 TIME...MOT...LOC 0044Z 275DEG 15KT 3783 10013 $$ FINCH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at May 19, 2:31 PM CDT, 4 hours 49 minutes earlier.
Area forecast discussion, May 19, 2:31 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 231 PM CDT WED MAY 19 2010 .DISCUSSION... DAYS 1-2... -16 TO -18C UPPER LOW LOCATED NEAR DENVER AT 12Z WED WILL SLOWLY WORK ITS WAY OUT INTO NW KS EARLY TONIGHT. THIS COOL SYSTEM WILL THEN CONTINUE TO TRACK SLOWLY EASTWARD AND START TO EXIT WRN KS DURING THE DAY ON THURSDAY. ALTHOUGH THE BETTER JET DYNAMICS DO EXIT THE CWA LATER THIS EVENING...GIVEN THE 85H WAA AND MOISTURE CONTINUING UNDER THIS 5H LOW OVERNIGHT WILL LIKELY SEE PCPN CONTINUING THROUGH THE OVERNIGHT HOURS AND WELL INTO EARLY THURSDAY. THE BETTER LIFT AND INSTAB WILL BE ACROSS OUR NRN CWA LATE TONIGHT INTO EARLY THURSDAY SO WILL BUMP POPS UP SLIGHTLY HERE WHILE LOWER POPS SOME IN MY SOUTHERN COUNTIES. FOR THURSDAY...AN UPPER LVL S/W RIDGE STARTS TO BUILD INTO WESTERN KANSAS LATE IN THE DAY WHICH WILL BRING AN END TO ALL PCPN ALONG WITH CLEARING SKIES...ESPECIALLY IN THE WEST. WITH THIS CLEARING AND BASED ON 00Z FRI 85H TEMPS FROM THE NAM AND GFS THE PREVIOUS FORECAST LOOKS ON TRACK WITH HIGHS RANGING FROM THE NEAR 60 IN THE NORTH TO MID 70S IN THE FAR SW. SFC HIGH THEN SETTLES INTO SW KS THURSDAY NIGHT WITH DOWNSLOPE FLOW WARMING DEVELOPING DURING THE DAY ON FRIDAY. BASED ON WIND SPEEDS THURSDAY NIGHT HAVE OPTED TO FOLLOW THE COOLER MET NUMBERS FOR LOWS WHILE FAVORED THE WARM 85H MIX DOWN TEMPS FROM BOTH THE NAM AND GFS FOR HIGHS ON FRIDAY. BASED ON 00Z FRI TEMPS CHANCES AS 85H TEMPS BEGIN TO WARM IN THE WRN CWA. AS HIGH PRESSURE AT THE SURFACE STARTS TO SETTLE INTO THE STATE FROM THE NORTH. DAYS 3-7... FEW CHANGES MADE TO THE GOING EXTENDED FORECAST. THE MODELS ARE IN AGREEMENT IN DEEPENING A STRONG TROF OVER THE WESTERN THIRD OF THE COUNTRY AND BUILDING A RIDGE OVER THE MIDDLE. THIS PUTS SW KANSAS UNDER SW FLOW ALOFT AND FORCES THE GOMEX WIDE OPEN BEGINNING OVER THE WEEKEND FOR AN EXTENDED PERIOD OF WARM, HUMID WEATHER. MOISTURE SURGES NORTHWARD THROUGH THE PLAINS BEGINNING SATURDAY WHICH SETS UP A DRYLINE THAT WILL BE PRESENT OVER SW KS WELL INTO NEXT WEEK. A STRONG EML WILL INHIBIT CONVECTION ON SAT AND GIVEN A GOOD AMOUNT OF SUNSHINE, SAT LOOKS TO BE ON THE HOT SIDE. H85 TEMPS IN THE 25C RANGE PUTS THE 90-DEGREE MARK WITHIN REACH FOR MUCH OF SW KS AND HAVE BUMPED UP TEMPS AS A RESULT. BY SUNDAY, THE RIDGE EDGES EVER SO SLIGHTLY EASTWARD WHICH RESULTS IN GRADUAL COOLING ALOFT. POPS ARE ALREADY IN THE FORECAST FOR THE AFTERNOON/EVENING PERIODS FROM SUN INTO MID NEXT WEEK AND THIS STILL LOOKS GOOD. GIVEN THE SETUP, SEVERE WEATHER WOULD BE POSSIBLE ANY DAY IN THE EXTENDED FROM SUNDAY ON, DEPENDING ON WHAT UPR FEATURES MIGHT MOVE THROUGH THE FLOW. MONDAY LOOKS LIKE THE BEST POTENTIAL AS A PIECE OF ENERGY MAY EJECT OUT OF THE TROF INTO THE PLAINS. THE MODELS ARE TRENDING FURTHER WEST WITH THE FEATURE, BUT IT IS SOMETHING TO WATCH. IT IS PRETTY CLEAR THAT TEMPS WILL BE ABOVE NORMAL THROUGHOUT THE EXTENDED. THIS PATTERN OF A WESTERN TROF AND CENTRAL RIDGE SHOWS LITTLE SIGN OF CHANGING IN WEEK 2 SO ABOVE NORMAL TEMPS AND NEAR NORMAL PRECIP LOOKS LIKE A GOOD BET OVER SW KS. -WRIGHT && .AVIATION... A STRONG UPR LOW WILL CONTINUE TO MOVE ACROSS SW KS THIS AFTERNOON. THE STRONGEST CONVECTION IS NOW EAST OF KDDC AND MOVING EAST. HOWEVER, CONVECTION WILL CONTINUE TO RE-DEVELOP AS THE TROF MOVES OHD AND THUS ALL THREE TAF SITES WILL FLUCTUATE BETWEEN IFR AND MVFR (FOR BOTH CIG AND VIS) AS SHOWERS AND STORMS MOVE THROUGH. CONVECTION WILL DIE OUT AFTER 20/00Z AND WINDS WILL BECOME MORE NORTHERLY BUT IFR/LIFR CIGS AND VIS ARE POSSIBLE AT ALL TERMINALS AS STRATUS PERSISTS AND BR DEVELOPS TONIGHT. -WRIGHT && .PRELIMINARY POINT TEMPS/POPS... DDC 50 68 49 84 / 70 20 10 10 GCK 49 69 49 87 / 70 20 10 10 EHA 49 76 52 87 / 20 10 10 10 LBL 52 73 51 89 / 20 10 10 10 HYS 50 61 47 80 / 90 40 10 10 P28 53 72 52 83 / 30 20 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN18/34/34
Hazardous weather outlook, May 19, 3:58 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 358 PM CDT WED MAY 19 2010 KSZ061>066-074>081-084>090-201000- HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-STAFFORD-STANTON-GRANT- HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-MORTON-STEVENS-SEWARD-MEADE- CLARK-COMANCHE-BARBER- 358 9M CDT WED MAY 19 2010 /458 PM MDT WED MAY 19 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY TO QUARTER SIZE HAIL AND VERY HEAVY RAINFALL THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER STRONG UPPER LEVEL TROUGH IS FORECAST TO MOVE INTO THE ROCKIES THIS WEEKEND. STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SUNDAY OVER FAR WESTERN KANSAS AND ACROSS MUCH OF SOUTHWEST KANSAS ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS LATE AFTERNOON AND EARLY TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-043>046-201000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH- 358 PM CDT WED MAY 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT RAIN AND THUNDERSTORMS WILL MOVE THROUGH WEST CENTRAL KANSAS OVERNIGHT. A FEW OF THE STORMS COULD BECOME STRONG AND BE CAPABLE OF PRODUCING SOME SMALL HAIL AND HEAVY RAIN EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER STRONG UPPER LEVEL TROUGH IS FORECAST TO MOVE INTO THE ROCKIES THIS WEEKEND. STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SUNDAY OVER FAR WESTERN KANSAS AND ACROSS MUCH OF SOUTHWEST KANSAS ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 18
In the hours before
Local storm report, May 19, 6:11 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
611 PM CDT WED MAY 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TORNADO 3 ENE PIERCEVILLE 37.90N 100.62W
05/19/2010 GRAY KS FIRE DEPT/RESCUE
A ROPE TORNADO WITH DEBRIS WAS REPORTED AND ENDED AT 6
PM.
0550 PM TORNADO 2 N CHARLESTON 37.90N 100.57W
05/19/2010 GRAY KS LAW ENFORCEMENT
BRIEF LANDSPOUT TORNADO
0550 PM TORNADO 1 SW INGALLS 37.82N 100.46W
05/19/2010 GRAY KS LAW ENFORCEMENT
BRIEF LANDSPOUT TORNADO
&&
06Local storm report, May 19, 6:18 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
618 PM CDT WED MAY 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TORNADO 5 W PIERCEVILLE 37.88N 100.76W
05/19/2010 FINNEY KS PUBLIC
BRIEF ROPE TORNADO
&&
06Local storm report, May 19, 6:24 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
624 PM CDT WED MAY 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TORNADO 5 W PIERCEVILLE 37.89N 100.77W
05/19/2010 FINNEY KS PUBLIC
THIS WAS A BRIEF ROPE TORNADO.
&&
LEELocal storm report, May 19, 6:31 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
631 PM CDT WED MAY 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TORNADO 6 N CHARLESTON 37.96N 100.57W
05/19/2010 GRAY KS LAW ENFORCEMENT
THIS WAS A BRIEF ROPE TORNADO.
&&
LEESpecial weather statement, May 19, 6:31 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 631 PM CDT WED MAY 19 2010 KSZ030-043>045-063-064-077-078-087-088-200100- TREGO-SCOTT-LANE-NESS-FINNEY-HODGEMAN-GRAY-FORD-MEADE-CLARK- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... SCOTT CITY...DIGHTON...NESS CITY...GARDEN CITY...KALVESTA... JETMORE...HANSTON...CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN... MEADE...FOWLER...ASHLAND...MINNEOLA 631 PM CDT WED MAY 19 2010 ...BRIEF LANDSPOUT TORNADOES POSSIBLE IN ASSOCIATION WITH THUNDERSTORMS THIS EVENING... NUMEROUS BRIEF ROPE TORNADOS CALLED LANDSPOUTS WERE BEING REPORTED ACROSS PARTS OF FINNEY AND GRAY COUNTIES. THESE WEAK TORNADOS ARE SHORT LIVED AND WILL CONTINUE TO FORM THROUGH 8 PM FROM NEAR MEADE TO CIMARRON...DODGE CITY...KALVESTA...GARDEN CITY...NESS CITY... AND NORTH TO WAKEENEY. ALTHOUGH TYPICALLY WEAKER AND SHORTER LIVED THAN TORNADOES ASSOCIATED WITH ORGANIZED SUPERCELL THUNDERSTORMS...LANDSPOUT TORNADOES CAN STILL CAUSE INJURY OR MINOR DAMAGE. LANDSPOUTS DEVELOP AS A SURFACE FRONT OR WIND SHIFT LINE INTERACT WITH A TOWERING CUMULUS CLOUD OR DEVELOPING THUNDERSTORM. LANDSPOUTS ARE NOT USUALLY ASSOCIATED WITH A WALL CLOUD AND ARE OFTEN DIFFICULT TO DETECT WITH WEATHER RADAR. IF A LANDSPOUT IS SIGHTED...FIRST TAKE ANY NECESSARY TORNADO SAFETY PRECAUTIONS...AND THEN REPORT THE LANDSPOUT ACTIVITY TO THE NATIONAL WEATHER SERVICE IN DODGE CITY AND LOCAL LAW ENFORCEMENT. 06
Local storm report, May 19, 7:09 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
709 PM CDT WED MAY 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TORNADO CIMARRON 37.81N 100.35W
05/19/2010 GRAY KS PUBLIC
A BRIEF AND SMALL TORNADO TOUCHED DOWN NEAR CIMARRON.
&&
JFINCHNearby
Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.